X

Woman Shows Up at ER, Learns Her Blood Turned Blue

'I'm weak and I'm blue,' she told doctors in Rhode Island
By Rob Quinn,  Newser Staff
Posted Sep 20, 2019 2:53 AM CDT
Shrink
The woman's blood oxygen level was 67%, low enough to cause tissue damage.   (Getty Images/Nordroden)

(Newser) – An emergency room doctor in Rhode Island says he treated a blue-blooded woman—and he doesn't mean she was an aristocrat. In a case described in the New England Journal of Medicine, Dr. Otis Warren says the 25-year-old woman arrived at a Providence hospital with "weakness, fatigue, shortness of breath," and skin that was turning blueish, which is often a sign that the blood isn't getting enough oxygen. "I'm weak and I'm blue," she told doctors, who found that her blood was navy blue instead of bright red. Warren says he diagnosed the woman with "acquired methemoglobinemia," a blood disorder that had been triggered by over-the-counter medication she had used to relieve pain from a toothache, the Guardian reports. The disorder makes it harder for blood to carry oxygen.

Warren says it was clear she had used "a whole lot" of the numbing medication, which contained benzocaine, reports NBC. Warren tells CNN that during his residency, he saw a similar case in a woman who had been taking an antibiotic. "It's one of those rare cases that we're taught about, you study for, you take tests on, but you rarely ever see," he says. The woman made a full recovery after two doses of the antidote—a medication called methylene blue—and was released after one night in the hospital. Warren says that while the woman's reaction to the medication was rare, people should be very careful when using products containing benzocaine, including Orajel. "People have no idea that something very specific and very dangerous can happen," he says. (The FDA issued a warning on teething remedies containing benzocaine last year.)

My Take on This Story
Show results  |  
4%
38%
2%
6%
48%
2%